I have had gerd plus a hiatal hernia for years. I take nexium and have for at least ten years. Now I am told I have iron defiency anemia. Reading through the insert that comes with nexium it appears this drug could cause the anemia. Has anybody experienced this?
Hi, I do not have the anemia, but know that long term use of GERD can cause many health issues and we do have to be monitored and this is y it is very important to modify diet and lifestyle to help wean off the meds.
What other means to help reduce the GERD has ur Dr told u to do in addition to meds?
The only other thing he's suggested is diet and lowering stress. I am thin so that isn't an issue. Also head of beds elevated, etc.
I also have severe osteoporosis so would like to get off the med but I have tried and just can't. Even on it I still have symptoms.
Of course I am not sure this is the cause of the anemia but red flags went up when I read in insert it could cause it plus it was confirmed by pharmacy. They said it can keep you from absorbing iron and other nutrients.
Low stomach acid leads impairs the body's ability to absorb vital nutrients and this will affect your health. You also need stomach acid to kill off bacteria, fungi and parasites. Nutrients that are malabsorbed due to insufficient/lowered stomach acid include: calcium, vitamin B12, iron, magnesium, selenium, zinc, folic acid, vitamin A, vitamin B1, vitamin B2, vitamin B6 and vitamin E.
Nexium is a short term drug only. A maximum of 8 weeks however the FDA made a statement to take PPI's (eg: nexium, prilosec) for up to 14 days, 3 times a year back in March 2010. Besides correcting your hiatus hernia, digestive enzyme supplements are excellent to prevent acid reflux. You can buy these enzymes from health food stores. To note: there is a rebound effect to start with when you stop nexium. This was found in clinical trials when healthy people with no digestive problems developed acid reflux after stopping nexium. Osteoporosis can be reversed as well. I'll send you a few links to check out. :)
This rebound effect is theorized to the result of an overproduction of the stomach acid stimulating hormone gastrin in response to acid suppression. Whether this is true is another matter. Digestive enzymes can be used for too much or not enough stomach acid so taking enzymes should help lessen the effect.
My mother stopped nexium immediately and started enzyme supplements. As she has low stomach acid (most non obstuctive GERD is due to low acid), she also took betaine HCI with pepsin to increase stomach acid. She took too much of this supplement and had a lot of pain for 3 days (the pain was due to severe gastritis) but after that no problems. Can't say if she had a rebound effect after all that drama lol. Anyway, within a few weeks GERD and LPR were gone (had both severely for 5 years) and over a year later, 95% gastritis improved (had this for 25 years).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.